Following an acute overdosage, toxicity may result from hydrocodone or acetaminophen.
Signs and Symptoms
Hydrocodone: Serious overdose with hydrocodone is characterized
by respiratory depression (a decrease in respiratory rate and/or tidal volume,
Cheyne-Stokes respiration, cyanosis), extreme somnolence progressing to stupor
or coma, skeletal muscle flaccidity, cold and clammy skin, and sometimes bradycardia
and hypotension. In severe overdosage, apnea, circulatory collapse, cardiac
arrest and death may occur.
Acetaminophen: In acetaminophen overdosage: dose-dependent, potentially
fatal hepatic necrosis is the most serious adverse effect. Renal tubular necrosis,
hypoglycemic coma, and thrombocytopenia may also occur.
Early symptoms following a potentially hepatotoxic overdose may include: nausea, vomiting, diaphoresis and general malaise. Clinical and laboratory evidence of hepatic toxicity may not be apparent until 48 to 72 hours post-ingestion.
In adults, hepatic toxicity has rarely been reported with acute overdose of
less than 10 grams or fatalities with less than 15 grams.
A single or multiple overdose with hydrocodone and acetaminophen is a potentially lethal polydrug overdose, and consultation with a regional poison control center is recommended.
Immediate treatment includes support of cardiorespiratory function and measures to reduce drug absorption. Vomiting should be induced mechanically, or with syrup of ipecac, if the patient is alert (adequate pharyngeal and laryngeal reflexes). Oral activated charcoal (1 g/kg) should follow gastric emptying. The first dose should be accompanied by an appropriate cathartic. If repeated doses are used, the cathartic might be included with alternate doses as required. Hypotension is usually hypovolemic and should respond to fluids. Vasopressors and other supportive measures should be employed as indicated.
A cuffed endotracheal tube should be inserted before gastric lavage of the unconscious patient and, when necessary, to provide assisted respiration.
Meticulous attention should be given to maintaining adequate pulmonary ventilation. In severe cases of intoxication, peritoneal dialysis, or preferably hemodialysis may be considered. If hypoprothrombinemia occurs due to acetaminophen overdose, vitamin K should be administered intravenously.
Naloxone, an opioid antagonist, can reverse respiratory depression and coma associated with opioid overdose. NARCAN® (naloxone hydrochloride) 0.4 mg to 2 mg is given parenterally. Since the duration of action of hydrocodone may exceed that of naloxone, the patient should be kept under continuous surveillance and repeated doses of the antagonist should be administered as needed to maintain adequate respiration. An opioid antagonist should not be administered in the absence of clinically significant respiratory or cardiovascular depression.
If the dose of acetaminophen may have exceeded 140 mg/kg, acetylcysteine should be administered as early as possible. Serum acetaminophen levels should be obtained, since levels four or more hours following ingestion help predict acetaminophen toxicity. Do not await acetaminophen assay results before initiating treatment. Hepatic enzymes should be obtained initially, and repeated at 24-hour intervals.
Methemoglobinemia over 30% should be treated with methylene blue by slow intravenous administration.
The toxic dose for adults for acetaminophen is 10 grams.
ZYDONE (hydrocodone bitartrate and acetaminophen) tablets should not be administered to patients who have previously exhibited hypersensitivity to hydrocodone, acetaminophen, or any other component of this product. Patients known to be hypersensitive to other opioids may exhibit cross-sensitivity to hydrocodone.